Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Epilepsy

Change in seizure type due to drugs?

12/01/2008

Question:

I have had seizures since an AVM repair in 1970. I was put on Phenobarbital and over the years dose went to 200 mg daily. In Feb of 2008, I was told that the Pheno was no longer working, as I was having 3-4 breakthru`s a daily, usually strong aura`s. Was with drawn from the Pheno (over 4 months), replaced with Topomax. After 7 months of Topomax, which has not controlled the seizures, was changed to Keppra. I am allergic to Dylantin, Mysolin, Tegretol, Depakot. Am now experiencing what is called pusdo seizures, but they are not sure. Have been hospitalized over this. I am confused and would like to know if drug changes can cause "fake seizures".

Answer:

There is sometimes a change in the pattern of seizures for unexplained reasons. Sometimes new seizure medications can change the pattern. However, any change in the pattern of seizures requires a reevaluation by your physician. I suggest you discuss this with your physician.

Nonepileptic seizures are different from an epileptic seizure in that the clinical symptoms do not result from an abnormal electrical disturbance of the brain. In general, it is thought that underlying psychological distress results in the development of physical symptoms that mimic epileptic seizures. The diagnosis should only be made with video/EEG monitoring. Nonepileptic seizures are not treated with seizure medications because they are ineffective.

For more information:

Go to the Epilepsy health topic, where you can:

Response by:

David M Ficker, MD David M Ficker, MD
Associate Professor
College of Medicine
University of Cincinnati